The thyroid gland produces triiodothyronine (T3) and tetraiodothyronine (T4), which are released into the systemic circulation. T3 and T4 secretion is regulated by the hypothalamic–pituitary–thyroid axis. The hypothalamus secretes thyrotropin releasing hormone (TRH) which reaches the anterior pituitary via the pituitary portal tract, inducing the systemic release of thyroid stimulating hormone (TSH). TSH stimulates the production and release of T3 and T4 (thyroxine) from the thyroid. T3 has three times the pharmacological activity as T4.3 Approximately 15% of circulating T3 is secreted by the thyroid gland; the balance is from the extrathyroid conversion of T4, primarily in the kidneys and liver. Thyroxine's activity is solely related to this conversion to T3. Available thyroid hormone supplements are levothyroxine sodium (T4) and liothyronine sodium (T3). Additional available thyroid hormone formulations include products containing both T3 and T4. These include bovine-desiccated thyroid and liotrix, a formulation containing a mixture of T4 and T3 in a 4:1 ratio.
An excess of thyroid hormone (hyperthyroidism) may result from excess thyroid production, pathological processes such as thyroid carcinoma, or inadvertent or intentional acute or chronic ingestion of thyroid supplements. The clinical manifestations of hyperthyroidism result from a hypermetabolic state mimicking adrenergic excess: tachycardia, anxiety, tremor, behavioral changes, and hyperthermia. These symptoms of thyroid excess are seen with chronic ingestion of thyroid hormone and are more rarely seen with acute ingestions, even in massive amounts. In an analysis of 78 cases of accidental levothyroxine ingestion, Litovitz and White reported symptoms in only four patients. Symptoms were mild and limited to mild fever, irritability, tachycardia, vomiting, and diarrhea. No patients ingesting less than 1.5 mg of levothyroxine exhibited any symptoms.4 Of the 41 children ages 5 or younger evaluated by Golightly et al., 11 developed similar mild symptoms, and none required treatment.5 In the evaluation of 15 cases of thyroxine overdose with serial T4 and T3 levels by Lewander et al., the majority were managed on an outpatient basis. However, the absence of early clinical symptoms does not preclude the development of later symptoms. In some instances, the occurrence of toxicity could be predicted based on early T4 levels.6 There have been isolated cases of acute massive thyroxine ingestions with significant clinical effects. Majlesi et al., reported a case of thyrotoxicosis after ingestion of 6 mg of levothyroxine. The child developed tachycardia, tremor, hyperthermia, vomiting, diarrhea, and irritability. These symptoms developed 5 days after ingestion and were treated with propranolol and acetaminophen.7 Kulig et al., reported a severe case of thyrotoxicosis in a 2 year old that ingested 18 mg of thyroxine. He also experienced tachycardia, tremor, and diarrhea, but developed grand mal seizures on day 7. He was treated symptomatically, and his clinical course resolved over 7 days.8
Treatment of patients who ingest thyroid hormone depends upon the estimated dose ingested, time since ingestion, and symptoms of toxicity. Consultation with a regional poison control center is recommended. Healthy patients often tolerate relatively large doses of thyroid hormone without experiencing significant toxicity. The majority (greater than 84% in one study) of thyroid hormone ingestions are due to levothyroxine (T4) and can be managed without intervention. Activated charcoal can be considered for ingestions of 5 mg or greater of levothyroxine9,10 if the patient presents within 1–2 hours of ingestion. Symptoms of thyroid excess may be expected between 2 and 4 days following exposure but may be delayed as long as 7.8 Laboratory assessment is not routinely required. T4 levels in known or suspected ingestions of greater than 5 mg may be predictive of patient symptoms and should be obtained at about 4 hours after ingestion. A T4 level of greater than 75 mcg/dL warrants close follow-up, such as daily assessment for signs and symptoms of thyroid hormone excess. Although these patients may have a greater likelihood of developing symptoms, they do not always do so.6
The acutely symptomatic patient should receive laboratory evaluation, treatment for sympathetic over-activity and may require admission to the hospital. Laboratory evaluation should include thyroid function tests, glucose, and electrolytes. Fluid and electrolyte balance should be maintained, and cardiopulmonary monitoring should be provided. Specific treatment should be based on presenting signs and symptoms.
Beta adrenergic antagonists (i.e., propranolol, esmolol) may be titrated to reduce tachycardia, hypertension, palpitations, and tremor. Propranolol may be administered orally (i.e., 0.2–0.5 mg/kg per dose every 6 hours) or intravenously (i.e., 0.1 mg/kg over 10 minutes). An esmolol infusion may also be utilized by administering a bolus of 0.5 mg/kg over 1 minute followed by 50 ug/kg/min for 4 minutes. For patients in whom B-blocker therapy is contraindicated, diltiazem may be used orally (i.e., 1–3 mg/kg/dose) or intravenously (i.e., bolus 0.25 mg/kg followed by 5–10 mg/h).11 The conservative management of symptoms should be the goal of thyroid hormone overdose treatment. The appropriate patients should be referred for psychiatric evaluation.
The available antithyroid agents include methimazole and propylthiouracil. Both inhibit the production of thyroid hormones. Propylthiouracil also inhibits peripheral conversion of T4 to the metabolically active T3. Methimazole has been implicated in the development of agranulocytosis,12 and, therefore, has no role in the management of thyroid hormone overdose. Propylthiouracil, while possibly effective for control of significant symptoms unresponsive to other agents, has produced hepatotoxicity; its routine use cannot be encouraged.13